Opioid overdose is extremely dangerous, as this often leads to a variety of serious health concerns. In the most serious of situations, the end result is death.
According to the U.S. National Library of Medicine, opioid overdose is also referred to as opioid intoxication. Here is what it had to say:
“Opioid intoxication is a condition caused by use of opioid-based drugs, which include morphine, heroin, oxycodone, and the synthetic opioid narcotics. Prescription opioids are used to treat pain. Intoxication or overdose can lead to a loss of alertness, or unconsciousness.”
While any type of opioid can lead to an overdose, in the United States the two most commonly abused drugs in this category include methadone and heroin.
Regardless of the drug that has been used, overdose will cause a variety of symptoms. Some of the most common include:
- Breathing problems, including the possibility that a person could stop breathing entirely.
- Extreme drowsiness.
- Loss of alertness.
- Small pupils.
If a person injects the drug into his or her system, it is not uncommon for abscesses to form at the injection site. While this may not sound like a big deal, when compared to the more serious symptoms above, it often times requires drainage, which may lead a person to the operating room.
Did you Overdose on an Opioid?
Just the same as any other type of drug, the problem with opioid overdose is that you may not realize what has happened. This is due to your altered state. As a result, you are in a much more serious situation, especially if you are left alone after taking too much of a certain type of drug.
If you visit the hospital, the medical staff will run a variety of tests to determine what to do next. These testes include but are not necessarily limited to:
- Toxicology screening.
- Complete blood count.
- Blood chemistry tests, such as CHEM-20.
In many cases, an EKG and chest x-ray will be ordered as this gives the doctor a better idea of if a person is suffering from heart problems, such as heart rhythm disturbances.
Treatment is a Must
In the event that a person overdoses on an opioid, it is essential to receive treatment as soon as possible. In many cases, this can be the difference between life and death. Below are three of the reasons why it is so important to receive opioid overdose treatment from a professional and experienced medical staff:
- Regain your previous level of health. As noted above, there are many serious symptoms associated with opioid overdose. If you don’t seek medical assistance, one or more of these symptoms could cause serious injury or even death.
For example, breathing problems are nothing to take lightly. In the most serious of cases, somebody who has taken too much of an opioid could stop breathing entirely. If they are not treated in the appropriate manner, this could cause long term health effects (if not death).
Note: if you believe a person has overdosed on an opioid, it is important to take him or her to an emergency room as soon as possible. The person requires immediate treatment.
- To better understand what happened. When a person takes too much of an opioid but never receives help, they may not truly understand what happened and how they went so far down the wrong path.
For some, all it takes is a visit to the emergency room to grasp that they have taken some wrong steps and need to change their life moving forward. Furthermore, the medical team may be able to provide guidance and assistance on who to speak with, such as a drug counselor, as well as which rehab facilities have the most to offer.
- Avoid relapse. Opioid overdose is a big deal. The only thing worse than doing this once is doing it again. If you find yourself in this position, it is imperative that you understand what happened and then decide how you will avoid the same fate down the road.
There are steps you can take to avoid relapse. In many cases, this includes seeking professional help. Even though you may personally vow to stop using this type of drug, until you actually seek treatment it will be difficult to take the right steps forward.
Opioids affect the brain and body in a variety of ways. The more often you take this type of drug the better chance there is that you will develop a dependence or addiction. From there, you may soon realize that turning back is too difficult.
Nobody wants to experience an opioid overdose, but this happens to many people throughout the country every year. Despite the seriousness, there is one good thing that can come from it: you finally realize it is time to put this behavior behind you and reclaim your life.